Alert archive / Maine / Flash Flood Warnings in 2017
Flash Flood Warning 25, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Oct 30, 2017, 4:21 AM EDT for Cumberland County, Oxford County, Maine; Carroll County, Coos County, New Hampshire. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 30, 2017, 4:21 AM EDT (08:21 UTC)
- Expired
- Oct 30, 2017, 10:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cumberland County, ME, Oxford County, ME, Carroll County, NH, Coos County, NH
The radar
The Portland,ME radar (KGYX), 73 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 30, 10:01 AM EDT | FLOOD | Newry, ME | FLOODING OBSERVED IN NEWRY. |
| Oct 30, 10:01 AM EDT | FLASH FLOOD | Newry, ME | FLOODING OBSERVED IN NEWRY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 340 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 8.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
395 WGUS51 KGYX 300821 FFWGYX MEC005-017-NHC003-007-301415- /O.NEW.KGYX.FF.W.0025.171030T0821Z-171030T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Gray ME 421 AM EDT MON OCT 30 2017 The National Weather Service in Gray Maine has issued a * Flash Flood Warning for... Southwestern Oxford County in western Maine... Northwestern Cumberland County in southwestern Maine... East central Coos County in northern New Hampshire... Northeastern Carroll County in northern New Hampshire... * Until 1015 AM EDT * At 416 AM EDT, Doppler radar indicated heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Conway, Fryeburg, Bethel, Andover, Waterford, Grafton, Lovell, Greenwood, Chatham, Hanover, Gilead, Sweden, Mason, Stowe, Stoneham, Batchelders Grant, Newry, Riley, Albany and Norway. This also includes... Speckled Mountain, Old Speck Mountain, Grafton Notch, Evans Notch, and Caribou Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 4460 7074 4419 7068 4399 7101 4462 7103 $$ TFH
1 follow-up statement
018 WGUS71 KGYX 300926 FFSGYX Flash Flood Statement National Weather Service Gray ME 526 AM EDT MON OCT 30 2017 MEC005-017-NHC003-007-301415- /O.CON.KGYX.FF.W.0025.000000T0000Z-171030T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Oxford ME-Cumberland ME-Coos NH-Carroll NH- 526 AM EDT MON OCT 30 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT FOR SOUTHWESTERN OXFORD...NORTHWESTERN CUMBERLAND...EAST CENTRAL COOS AND NORTHEASTERN CARROLL COUNTIES... At 522 AM EDT, Doppler radar indicated heavy rain across the warned area. Radar is indicating that 3 to 4 inches of rain has fallen in the warning area. Rivers and streams are rising rapidly. Another 1 to 2 inches is possible over the next couple of hours. Some locations that will experience flooding include... Conway, Fryeburg, Bethel, Andover, Waterford, Grafton, Lovell, Greenwood, Chatham, Hanover, Gilead, Sweden, Mason, Stowe, Stoneham, Batchelders Grant, Newry, Riley, Albany and Norway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 4460 7074 4419 7068 4399 7101 4462 7103 $$ TFH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Oct 30, 4:07 AM EDT, 14 minutes earlier.
Area forecast discussion, Oct 30, 4:07 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Gray ME
407 AM EDT Mon Oct 30 2017
.SYNOPSIS...
Intense low pressure will track northward bringing a period of
heavy rain and strong winds to much of New England. Coastal
areas will be hardest hit by the wind, while the mountains will
be hardest hit by the rain. As the low moves north, a cold front
will sweep westward across New England Monday morning, ushering
in colder, drier air on a stiff westerly wind. The westerly
winds will continue but gradually decrease in intensity through
Tuesday as high pressure builds in from the southwest. The next
frontal system will arrive late next week bringing another
chance of rain, but not as heavy this time.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The forecast of high winds and heavy rainfall verifying nicely
at this time and will continue on track into this morning. All
headlines currently up will remain in tact through the early
morning.
As the main center of low pressure moves north through upstate
New York, the remains of Philippe is being ingested into the
strong south to southeast flow aloft and showing up nicely on
satellite imagery as its entering into the Gulf of Maine early
this morning. This will help mix down the winds from the low/mid
level jet aloft over coastal and eastern areas as well as
enhance rainfall rates. Isolated thunderstorms will be possible
over southern and eastern areas of Maine due to this feature.
Currently very heavy rain is occurring in the orographically
induced areas of the mountains and foothills and some Flash
Flood Warnings are being issued in certain areas.
By mid morning a nice dry slot is depicted by models to move
through southern and eastern areas, bringing an end to the
heavy rain. This dry slot showing up nicely on composite radar
and Satellite imagery. The flow will shift to westerly and
become gusty again by afternoon. As wind headlines get dropped
from the southeast flow this morning, some additional headline
may be needed as the winds shift to the west but will also be
very strong and gusty.
Total QPF looks to be in the 1.5 to 4 inch range but some
locally higher amounts in the higher terrain can't be ruled out.
Used a blend of models for max temps this afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
A drier and cooler air mass spreads across the region for
tonight on the westerly flow as high pressure begins to build
east.
Upper level troughing will still be in control Tuesday night
with variable cloudiness across the region. High pressure builds
in at the surface allowing for more drying and cooler but
seasonable temperatures.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Long term forecast mostly kept as is to focus on current storm
system.
High pressure moves east on Wednesday with a southerly flow
returning. This will bring gradually more warmth and moisture
into the region. Models are slowly coming into better agreement
on timing and track of the next wave which will begin affecting
us later in the week. It is looking more and more like this low
will track fairly well to the north of our area, keeping us out
of the heavier precipitation, with the best shot of rain being
on Friday with the cold front moves through. However, there
will be increasing cloud cover as the southeast flow off the
water brings in some low level clouds and perhaps some drizzle
on Thursday. The GFS has a more defined warm front with warm
advection precipitation on Thursday, but it appears to be the
outlier at this point, with other models keeping these dynamics
further to the north.
The front moves through on Friday with colder air moving in for
the weekend. Cold high pressure moves in Saturday night. GFS
brings another weak wave through the area Saturday night with a
chance of rain (and snow to the north). However, CMC and ECMWF
both keep the high over Maine through Sunday morning. Given the
consistency with these models, have discounted the GFS just a
bit and favored the forecast towards the ECMWF/CMC. This would
mean Sunday morning could be a good radiational cooling morning
with a widespread freeze. The cold won't last too long, though,
as we get back into the southwest flow again early next week.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Short Term...MVFR/IFR conditions will continue into the morning.
Improving conditions to VFR will occur this afternoon. The very
strong southeast gusts early this morning will shift to west
across all areas by mid morning but remain gusty through the
afternoon and into the evening.
Long Term...Westerly winds remain fairly strong on Tuesday but
will finally calm down Tuesday night as high pressure moves
through. A return southerly flow begins on Wednesday, with lower
ceilings possibly moving in off the Gulf of Maine as early as
Wednesday night or Thursday. Another cold front moves through
from the northwest on Friday, pushing out the low level moisture
and returning VFR conditions to the region after a brief shot of
rainfall.
&&
.MARINE...
Short Term...Will keep all current headlines into the morning.
Hurricane force gusts likely early this morning over the outer
waters with storm force winds in the bays. Given the strength
of the winds should see seas rise to 18-25 ft this morning.
Winds will eventually diminish to gales tonight.
Long Term...Westerly winds on Tuesday will gust into the 30 to
35 KT range before diminishing Tuesday night with high pressure
moving by. A southerly flow begins again by Thursday, possibly
reaching advisory levels before the next cold front arrives on
Friday.
&&
.HYDROLOGY...
Flash Flooding:
A very quick hitting storm with deep tropical moisture
connection means that flash flooding is possible across the
area. Will keep all Flash Flood watches in place. The heaviest
QPF will be confined to the mountains and foothills of Western
Maine and New Hampshire. Most of the QPF /around 2-4 inches/
falls in less than 12 hours which should easily exceed the flash
flood guidance across portions of the region. A flash flood
watch remains in effect through the morning.
Rivers: Many rivers are already running a bit high from our last
batch of rain and that combined with now fairly saturated soil
will result in river flooding. The area of greatest QPF is in
the White mountains where some of the fastest reacting rivers
are located. With confidence high for widespread 2-3" amounts
through this area, and the potential for higher amounts river
flood warnings have already been issued for the Pemigewasset
river at Woodstock, the Saco at Conway, and the Swift at
Roxbury. These rivers are expected to reach flood stage by
morning. Anyone with interests along these rivers should take
action tonight before nightfall.
Elsewhere in the Whites, there are several points which may
reach flood stage, but with less confidence in reaching flood
and a later crest time have opted to hold off on warnings at
this point. These points include the Ammonoosuc river at
Bethlehem, the Baker at Rumney, and the Pemi at Plymouth.
Extending into Maine widespread 2-3" amounts are anticipated
into the upper Kennebec basin, including the Sandy and
Carrabassett rivers. These rivers take longer to react and thus
will hold off on flood warnings for now. The mainstem Kennebec
is also heavily regulated and may be able to hold off folding.
Interests along the Kennebec should monitor this storm closely.
&&
.TIDES/COASTAL FLOODING...
Despite a low tide of around 8.5 ft
at Portland, storm surge of 2-2.5 feet is expected, which will
remain below coastal flood levels. However, with high waves and
the surge some splash over and minor beach erosion will be
possible at the time of high tide around 745 AM this morning.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...High Wind Warning until 11 AM EDT this morning for MEZ018>028.
Flash Flood Watch until 2 PM EDT this afternoon for MEZ007>009-
012>014-018>028.
Wind Advisory until 11 AM EDT this morning for MEZ007>009-
012>014.
NH...High Wind Warning until 11 AM EDT this morning for NHZ004>015.
Flash Flood Watch until 2 PM EDT this afternoon for NHZ001>015.
High Wind Warning until 8 AM EDT this morning for NHZ001>003.
MARINE...Storm Warning until noon EDT today for ANZ151-153.
Hurricane Force Wind Warning until 8 AM EDT this morning for
ANZ150-152-154.
&&
NEAR TERM...Marine
SHORT TERM...Hanes
LONG TERM...LegroHazardous weather outlook, Oct 30, 3:31 AM EDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 331 AM EDT Mon Oct 30 2017 MEZ018>028-NHZ004>015-310745- Interior York-Interior Cumberland-Androscoggin-Kennebec- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Northern Carroll-Southern Grafton- Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire- Eastern Hillsborough-Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 331 AM EDT Mon Oct 30 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 11 AM EDT THIS MORNING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007>009-012>014-310745- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset- 331 AM EDT Mon Oct 30 2017 ...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for south central Maine, west central Maine and western Maine. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NHZ001>003-310745- Northern Coos-Southern Coos-Northern Grafton- 331 AM EDT Mon Oct 30 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for northern New Hampshire. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150-152-154-310745- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 331 AM EDT Mon Oct 30 2017 ...HURRICANE FORCE WIND WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Hurricane Force Wind Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ151-153-310745- Penobscot Bay-Casco Bay- 331 AM EDT Mon Oct 30 2017 ...STORM WARNING IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Oct 30, 3:19 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
319 AM EDT MON OCT 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM NON-TSTM WND GST WHITEFIELD ASOS 44.36N 71.53W
10/30/2017 M58 MPH COOS NH ASOS
&&
EVENT NUMBER GYX1704260
LEGROLocal storm report, Oct 30, 4:08 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
408 AM EDT MON OCT 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 AM NON-TSTM WND GST 3 WSW STEEP FALLS 43.78N 70.70W
10/30/2017 M55 MPH YORK ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1704261
SHLocal storm report, Oct 30, 4:12 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
412 AM EDT MON OCT 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM NON-TSTM WND GST PORTLAND JETPORT 43.65N 70.30W
10/30/2017 M49 MPH CUMBERLAND ME ASOS
&&
EVENT NUMBER GYX1704262
LEGROLocal storm report, Oct 30, 4:13 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
413 AM EDT MON OCT 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 AM NON-TSTM WND GST AUGUSTA ASOS 44.32N 69.80W
10/30/2017 M46 MPH KENNEBEC ME ASOS
&&
EVENT NUMBER GYX1704263
LEGROLocal storm report, Oct 30, 4:18 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
418 AM EDT MON OCT 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 AM NON-TSTM WND GST ISLE OF SHOALS 42.97N 70.62W
10/30/2017 M71 MPH ANZ154 NH C-MAN STATION
&&
EVENT NUMBER GYX1704264
LEGROLocal storm report, Oct 30, 4:20 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
420 AM EDT MON OCT 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 AM NON-TSTM WND GST MATINICUS ROCK 43.77N 68.86W
10/30/2017 M56 MPH ANZ150 ME C-MAN STATION
&&
EVENT NUMBER GYX1704265
LEGROThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 1:19 AM EDT | Areal Flood Warning | GYX | York | 6 hr |
| Oct 30, 9:52 AM EDT | Gale Warning | GYX | 17 hr | |
| Oct 30, 11:58 AM EDT | Areal Flood Warning | GYX | Franklin, Oxford, Somerset | 6 hr |
| Oct 30, 1:01 PM EDT | Special Weather Statement | GYX | Oxford | 59 min |
| Oct 30, 1:15 PM EDT | River Flood Warning | GYX | Oxford | 25 hr |
| Oct 30, 2:00 PM EDT | River Flood Warning | GYX | Somerset | 8 hr |
| Oct 30, 6:08 PM EDT | Small Craft Advisory | GYX | 35 hr | |
| Oct 30, 2:05 AM EDT | River Flood Warning | GYX | Grafton | 36 hr |
| Oct 30, 2:55 AM EDT | Flash Flood Warning | GYX | Belknap, Carroll, Coos, Grafton | 6 hr |
| Oct 30, 4:04 AM EDT | Flash Flood Warning | GYX | Belknap, Carroll, Coos, Grafton | 6 hr |
| Oct 30, 4:09 AM EDT | River Flood Warning | GYX | Hillsborough | 19 hr |
| Oct 30, 5:31 AM EDT | River Flood Warning | GYX | Merrimack | 60 hr |
| Oct 30, 5:54 AM EDT | River Flood Warning | GYX | Belknap, Grafton, Merrimack | 10 hr |
| Oct 30, 5:57 AM EDT | River Flood Warning | GYX | Cheshire, Hillsborough | 20 hr |
| Oct 30, 6:14 AM EDT | River Flood Warning | GYX | Grafton | 14 hr |
| Oct 30, 8:53 AM EDT | Areal Flood Warning | GYX | Belknap, Carroll, Coos, Grafton | 6 hr |
| Oct 30, 10:36 AM EDT | River Flood Warning | GYX | Coos | 11 hr |
| Oct 30, 11:48 AM EDT | River Flood Warning | GYX | Grafton | 7 hr |
| Oct 30, 2:00 PM EDT | River Flood Warning | GYX | Hillsborough | 10 hr |
| Oct 30, 2:48 PM EDT | River Flood Warning | GYX | Merrimack | 29 hr |
| Oct 30, 6:47 PM EDT | Flash Flood Watch | GYX | Coos | 15 hr |
Nearby
Flash Flood Warnings in Maine, 2017Flash Flood Warnings in New Hampshire, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.